Hail, Hughes
- When
- May 7, 6:45 PM CST
- Where
- Hughes County, 12 mi NW of Pierre
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.483, -100.500
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 2:35 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SUN MAY 7 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FOCUS IN THE SHORT TERM CENTERING AROUND COLD FRONT CURRENTLY STRETCHING FROM CENTRAL ND SOUTHWESTWARD INTO WESTERN SD. ALREADY SEEING SOME THUNDERSTORMS ALONG THE FRONT...WITH DEVELOPMENT CONTINUING ALONG THE SOUTHERN END OF THE FRONT ACROSS NW SD. AN AREA OF CU HAS DEVELOPED ACROSS PORTIONS OF EASTERN SD...EASTERN ND...AND MINNESOTA. MOISTURE AXIS NOSING INTO EASTERN SD...WITH A SWATH OF DEWPOINTS IN THE 50S NEAR KHON...KABR...AND KPIR. FRONTAL BOUNDARY WILL CONTINUE TO PUSH EAST THIS EVENING...BECOMING HUNG UP ACROSS THE CWA LATE TONIGHT. LATEST SPC OUTLOOK INDICATING AROUND 500 J/KG OF CAPE AND STEEP LOW/MID LEVEL LAPSE RATES ACROSS THE AREA. EXPECT LITTLE SEVERE THREAT...BUT DO FEEL THAT TS COVERAGE WILL INCREASE AS THE FRONT SLIDES FURTHER EAST WHERE BETTER MOISTURE IS PRESENT. EITHER WAY STILL ONLY EXPECT ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS AT BEST...WITH THE BULK OF THE ACTIVITY ACROSS THE NORTHERN CWA. WITH THE SLOW PROGRESSION OF THE FRONT LATER TONIGHT...AND A SECONDARY SHORTWAVE SLIDING EAST OUT OF THE ROCKIES WILL CONTINUE TO SEE -TSRA CHANCES INTO MONDAY ESPECIALLY ACROSS THE EASTERN CWA NEAR THE FRONTAL BOUNDARY. SPC CONTINUES TO PAINT A SLIGHT RISK OF SEVERE STORMS ACROSS THE EXTREME SOUTHEASTERN CWA. OTHERWISE EXPECT CAA AND DRIER AIR PUSHING INTO THE CWA MONDAY NIGHT INTO TUESDAY. NEXT UPPER WAVE OF INTEREST TO AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY NIGHT. THIS WAVE CURRENTLY LOCATED IN THE GULF OF ALASKA WILL DROP SOUTHEAST BY TUESDAY AND PUSH INTO THE NORTHERN PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY. A STRONG COLD FRONT ASSOCIATED WITH THIS WAVE WILL DROP SOUTH THROUGH THE CWA WEDNESDAY INTO WEDNESDAY NIGHT. EXPECT A CHANCE OF SHOWERS WITH THIS FRONT...ESPECIALLY ACROSS THE EASTERN CWA FOR NOW. MODELS HAVE SLOWED THIS SYSTEM DOWN A LITTLE SO HAVE MADE CORRESPONDING CHANGES IN THE WX/POP GRIDS. MODELS ALSO INDICATING BELOW FREEZING TEMPERATURES AT 850 MB BEHIND THE FRONT. FOR NOW LOWER LEVEL TEMPERATURES SHOULD REMAIN ABOVE FREEZING...SO STILL EXPECT RAIN. HOWEVER WILL HAVE TO MONITOR THAT FRONT...IF ENOUGH COLD AIR GETS DRAWN INTO THE SYSTEM...MAY END UP WITH SOME FLURRIES ACROSS THE NORTHERN ZONES. .LONG TERM...THURSDAY THROUGH SUNDAY MAIN CHALLENGE IN THE EXTENDED IS PRECIPITATION CHANCES EARLY IN THE PERIOD...AND AGAIN TOWARD THE END OF THE WEEKEND. A STRONG UPPER TROUGH WILL BE OVER THE GREAT LAKES/OHIO VALLEY REGION THURSDAY...AND MOVES VERY LITTLE THROUGH THE PERIOD. THE GFS AND ECMWF KEEP IT THE STRONGEST...WHILE THE DGEX TRIES TO WASH IT OUT OVER THE WEEKEND. AN UPPER RIDGE BUILDS AND REMAINS OVER THE ROCKIES. A SURFACE LOW WILL JUST BE EXITING THE REGION TO THE EAST EARLY THURSDAY...WITH A FEW LINGERING SHOWERS STILL POSSIBLE OVER THE FAR EASTERN CWA. THE LOW PUSHES FAR ENOUGH EAST BY AFTERNOON TO BRING AN END TO THE PRECIP. THE REST OF THE EXTENDED PERIOD LOOKS TO BE DRY AS HIGH PRESSURE SETS UP OVER THE PLAINS LATE THURSDAY AND REMAINS THERE THROUGH LATE IN THE DAY SUNDAY. THE HIGH DOES LOOK TO BEGIN TO SLOWLY PUSH EASTWARD ON SUNDAY...WITH A WEAK LOW PRESSURE SYSTEM REMAINING WEST OF THE REGION. WILL THEREFORE KEEP SUNDAY DRY FOR NOW...WITH THE GFS THE ONLY MODEL SHOWING THE POSSIBILITY OF PRECIP MOVING IN DURING THAT TIME. NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS WILL BE A BIT COOL...ESPECIALLY EARLY IN THE PERIOD. THE FAR EASTERN CWA WILL NOT SEE H85 TEMPS ABOVE ZERO...BUT THE WESTERN ZONES LOOK TO WARM TO ABOVE NORMAL BY SATURDAY AND SUNDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && ALBRECHT/PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 458 AM CDT SUN MAY 7 2006 SDZ003-004-009-015-016-033>035-045-048-081000- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- 458 AM CDT SUN MAY 7 2006 /358 AM MDT SUN MAY 7 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ005-006-010-017-018-036-037-051-081000- MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO- 458 AM CDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT WITH THE STORMS WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-081000- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 458 AM CDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON MONDAY AND MONDAY EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE. DEPENDING ON THE PROGRESSION OF THE COLD FRONT AND AVAILABLE MOISTURE ON MONDAY...LOCALIZED FLOODING MAY BE POSSIBLE ON MONDAY AFTERNOON AND MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
The Rapid City radar (KUDX), 190 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508759, 5508760.